Overdoing Painkillers

Doctors Say Less Is More, People Need To Know How Much Acetaminophen They're Getting

July 13, 2009|By Stephanie Desmon | Stephanie Desmon,stephanie.desmon@baltsun.com

When a Food and Drug Administration panel took steps last month to reduce consumption of the popular painkiller acetaminophen, warning that too many people are inadvertently taking more than is safe and suffering liver damage and even death, Dr. David Maine's phones started ringing. And ringing.

Patients wanted to know if taking Tylenol once a day is too much (it is not). They wanted to know if their prescriptions contain the drug (some do).

"We've gotten a ton of calls," said Maine, a pain management specialist at Mercy Medical Center in Baltimore.

Maine's message to his patients is clear: Know how much acetaminophen you are taking. The medical community has long known that people shouldn't take more than 4,000 milligrams a day (the equivalent of eight extra-strength Tylenol tablets in 24 hours). But with a proliferation of other medications on the market that include acetaminophen - from Nyquil to Excedrin - people aren't always aware of how much they are getting, and some take much more of the drug than they realize. Those combinations can push intake to dangerous levels.

Maine has been telling his patients not to exceed 3,000 milligrams a day, partly to ensure they don't go overboard. "Often times, patients will take more than you're prescribing, which is where you get into trouble," he said. "With any drug, if you take too much, you can have a problem."

Among the suggestions of the FDA panel - which would still need to be implemented by FDA officials - was to lower the recommended maximum daily dose from 4,000 milligrams, to remove two prescription painkillers (Vicodin and Percocet) from the market that contain acetaminophen, and to strengthen labeling to make it clearer when the compound is in combination medications.

The strength of acetaminophen tablets has slowly crept up in recent years. Regular-strength Tylenol, at 325 milligrams per pill, used to be the norm. Now extra-strength is more common, whether brand-name or generic, at 500 milligrams per pill. With the FDA panel's recommendation, those larger pills would likely be eliminated, meaning people who are used to taking 1,000 milligrams at a time will have to adjust. And many won't be happy.

"They use up to that 4 grams [4,000 milligrams] per day - cited as the previous maximum dose. That's not safe anymore to do," said pharmacist Cherokee Layson-Wolf, patient care program coordinator at NeighborCare Professional Pharmacies and an assistant professor at the University of Maryland School of Pharmacy.

"It's going to be an issue," she said. "[People will say] if I can't take the doses I previously took, how am I going to get that relief?

"They have to understand the safety issues of it."

One person whom Layson-Wolf spoke to last week said she would just take more pills if the pills became less potent. That is something she and other medical professionals fear could happen.

"Moderation is the key," said Dr. Patricia Jett, an Annapolis primary care physician. "I try to tell my patients less is more anyway, especially with pain medication. If they need to take Tylenol every four hours, you have to be looking at something else. Why do they need to take Tylenol every four hours?"

An estimated 110,000 emergency room visits a year are related to acetaminophen overdoses, according to the FDA, as well as several hundred cases of acute liver failure, half of them accidental.

Dr. Gilbert Fanciullo, director of pain management at Dartmouth Hitchcock Medical Center in New Hampshire, said he is glad the FDA has raised this issue. Not only are his patients becoming better educated on the topic of acetaminophen safety, but so is he.

A patient recently asked him if Excedrin was OK to take with other medicines that include acetaminophen. Fanciullo wasn't sure how much acetaminophen was in the medication, so he looked it up online. It turned out there were seven different kinds of Excedrin with differing amounts of acetaminophen in them. No wonder the patient was so confused, he said.

"Labeling the boxes is very important," he said. "There are over 200 different products which contain acetaminophen and when I go to the drugstore and I want to pick up a cold medicine, the writing is too small."

One patient he knows brings a magnifying glass with her when she is choosing her medications, just so she can see what she is getting.

"I can read what's on my Corn Flakes box," Fanciullo said, "but not my Excedrin box."

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.